Advertisement

On the Number of Bases of Almost All Matroids

  • Rudi Pendavingh
  • Jorn van der Pol
Article
  • 16 Downloads

Abstract

For a matroid M of rank r on n elements, let b(M) denote the fraction of bases of M among the subsets of the ground set with cardinality r. We show that
$$\Omega (1/n) \leqslant 1 - b(M) \leqslant O(log{(n)^3})asn \to \infty $$
for asymptotically almost all matroids M on n elements. We derive that asymptotically almost all matroids on n elements (1) have a Uk, 2k-minor, whenever kO(log(n)), (2) have girth ≥ Ω(log(n)), (3) have Tutte connectivity \( \geqslant \Omega (\sqrt {\log (n)} )\), and (4) do not arise as the truncation of another matroid.

Our argument is based on a refined method for writing compressed descriptions of any given matroid, which allows bounding the number of matroids in a class relative to the number of sparse paving matroids.

Mathematics Subject Classification (2000)

05B35 05A16 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. E. Brouwer, A.M. Cohen and A. Neumaier: Distance-Regular Graphs, volume 18 of Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer Berlin Heidelberg, 1989.Google Scholar
  2. [2]
    N. Bansal, R. A. Pendavingh and J. G. van der Pol: On the number of matroids, Combinatorica 35 (2015), 253–277.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    F. R. K. Chung, R. L. Graham, P. Frankl and J. B. Shearer: Some intersection theorems for ordered sets and graphs, J. Combin. Theory Ser. A 43 (1986), 23–37.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    B. Cloteaux: Approximating the number of bases for almost all matroids, Congres-sus Numerantium 202 (2010), 149–153.MathSciNetMATHGoogle Scholar
  5. [5]
    H. H. Crapo and G.-C. Rota: On the foundations of combinatorial theory: Combinatorial geometries, the M.I.T. Press, Cambridge, Mass.-London, preliminary edition, 1970.MATHGoogle Scholar
  6. [6]
    W. Critchlow: Minors of asymptotically almost all sparse paving matroids, preprint, available on arXiv:1605.02414, 2016.Google Scholar
  7. [7]
    J. Geelen, B. Gerards and G. Whittle: Solving Rota’s conjecture, Notices of the AMS 61 (2014).Google Scholar
  8. [8]
    R. L. Graham and N. J. A. Sloane: Lower bounds for constant weight codes, IEEE Trans. Inform. Theory 26 (1980), 37–43.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    S. Jukna: Extremal combinatorics: with applications in computer science, Springer, 2011.CrossRefMATHGoogle Scholar
  10. [10]
    D. E. Knuth: The asymptotic number of geometries, J. Combin. Theory Ser. A 16 (1974), 398–400.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    D. J. Kleitman and K. J. Winston: On the number of graphs without 4-cycles, Discrete Math. 41 (1982), 167–172.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    D. Mayhew, M. Newman and G. Whittle: On excluded minors for real-representability, J. Combin. Theory Ser. B 99 (2009), 685–689.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    D. Mayhew, M. Newman, D. Welsh and G. Whittle: On the asymptotic pro-portion of connected matroids, European J. Combin. 32 (2011), 882–890.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    P. Nelson: Almost all matroids are non-representable, Preprint, avaible on arXiv:1605.04288v2, 2016.Google Scholar
  15. [15]
    J. Oxley, C. Semple, L. Warshauer and D. Welsh: On properties of almost all matroids, Adv. Appl. Math. 50 (2013), 115–124.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    J. Oxley: Matroid theory, volume 21 of Oxford Graduate Texts in Mathematics, Oxford University Press, Oxford, second edition, 2011.CrossRefMATHGoogle Scholar
  17. [17]
    R. Pendavingh and J. van der Pol: Counting matroids in minor-closed classes, J. of Combin. Theory Ser. B 111 (2015), 126–147.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    R. Pendavingh and J. van der Pol: On the number of matroids compared to the number of sparse paving matroids, Electron. J. Combin. 22 (2015), Paper 2.51.Google Scholar
  19. [19]
    W. Samotij: Counting independent sets in graphs, Eur. J. Combin. 48 (2015), 5–18.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Eindhoven University of TechnologyEindhoventhe Netherlands
  2. 2.Department of Combinatorics and OptimizationUniversity of WaterlooWaterlooCanada

Personalised recommendations